Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2002, 6:04 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2002, 6:04 PM CDT (23:04 UTC)
- Expired
- May 10, 2002, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 231 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -494 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 102304 SVRMAF TXC043-110000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS... AND SOUTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 700 PM CDT * AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF ALTUDA...OR ABOUT 13 MILES SOUTH OF ALPINE...MOVING EAST AT 20 MPH. ANOTHER SEVERE STORM WAS LOCATED 17 MILES EAST OF PERSIMMON GAP. A THIRD SEVERE STORM WAS LOCATED 12 MILES WEST OF HEATH CANYON. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ALTUDA...HEATH CANYON. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3020 10378 3006 10366 3032 10328 3048 10346
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:10 PM CDT, 54 minutes earlier.
Area forecast discussion, May 10, 5:10 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT FRI MAY 10 2002 UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO AFFECTED BY THE WATCH. NO OTHER SIGNIFICANT CHANGES MADE. .MAF... TX... NM... 20
In the hours before
Special weather statement, May 10, 3:20 PM CDT, 2 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT FRI MAY 10 2002 .SYNOPSIS... THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. .THREATS... THUNDERSTORMS... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.
Special weather statement, May 10, 4:46 PM CDT, 1 hour 18 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081- 082-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT FRI MAY 10 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING... MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF DAVIS AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| May 10, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| May 10, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 10, 6:27 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.